Alert archive / Wyoming / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Riverton, WY

June 2, 2015Big Horn County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 2, 2015, 3:40 AM MDT for Big Horn County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2015, 3:40 AM MDT (09:40 UTC)
Expired
Jun 2, 2015, 9:30 AM MDT
In force
6 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Big Horn County, WY

The radar

The Riverton/Lander radar (KRIW), 163 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3243 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WGUS55 KRIW 020940
FFWRIW
WYC003-021530-
/O.NEW.KRIW.FF.W.0009.150602T0940Z-150602T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
340 AM MDT TUE JUN 2 2015

THE NATIONAL WEATHER SERVICE IN RIW/RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREMELY RAPID SNOWMELT IN...
  SOUTHEASTERN BIG HORN COUNTY IN CENTRAL WYOMING...

* UNTIL 930 AM MDT

* AT 336 AM MDT...GAUGE REPORTS RAPIDLY RISING WATERS ON THE 
  MEDICINE LODGE CREEK NEAR THE MEDICINE LODGE STATE ARCHEOLOGICAL 
  SITE. PLEASE SEEK HIGHER GROUND IMMEDIATELY IF YOU ARE CAMPING 
  ALONG THIS CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750

$$

MURRELL
2 follow-up statements
655 
WGUS75 KRIW 021253
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
653 AM MDT TUE JUN 2 2015

WYC003-021530-
/O.CON.KRIW.FF.W.0009.000000T0000Z-150602T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN-
653 AM MDT TUE JUN 2 2015

...THE FLASH FLOOD WARNING FOR EXTREMELY RAPID SNOWMELT REMAINS IN
EFFECT UNTIL 930 AM MDT FOR SOUTHEASTERN BIG HORN COUNTY...

AT 625 AM MDT...THE MEDICINE LODGE CREEK...NORTHEAST OF 
HYATTVILLE...WHICH IS NEAR THE MEDICINE LODGE ARCHEOLOGICAL 
SITE...WAS AT 3.5 FEET AND CONTINUES TO RISE.  3.5 FEET IS FLOOD 
STAGE. CAMPSITES AT THE ARCHEOLOGICAL SITE COULD BECOME INUNDATED 
WITH WATER...AND MINOR FLOODING COULD DEVELOP AROUND THE CITY OF 
HYATTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU 
CAN DO SO SAFELY.

&&

LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750

$$

MURRELL
177 
WGUS75 KRIW 021525
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
925 AM MDT TUE JUN 2 2015

WYC003-021532-
/O.EXP.KRIW.FF.W.0009.000000T0000Z-150602T1530Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN-
925 AM MDT TUE JUN 2 2015

...THE FLASH FLOOD WARNING FOR EXTREMELY RAPID SNOWMELT IN
SOUTHEASTERN BIG HORN COUNTY WILL EXPIRE AT 930 AM MDT...

FLOOD WATERS ARE NO LONGER RISING AND THE THREAT TO LIFE AND 
PROPERTY HAS DIMINISHED. THEREFORE...THE NATIONAL WEATHER SERVICE IN 
RIVERTON WILL ALLOW THE FLASH FLOOD WARNING TO EXPIRE AT 930 AM. 
WATER LEVELS IN MEDICINE LODGE CREEK WILL REMAIN HIGH AND FURTHER 
FLOODING PROBLEMS MAY REOCCUR WITH ADDITIONAL RAINFALL OVER THE NEXT 
COUPLE DAYS COMBINED WITH HIGHER MOUNTAIN SNOWMELT.

LAT...LON 4439 10739 4425 10752 4428 10760 4442 10750

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 11:37 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 1, 11:37 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1137 PM MDT MON JUN 1 2015

UPDATED FOR 06Z AVIATION DISCUSSION.

SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 331 PM MDT MON JUN 1 2015

THE MAIN CONCERN CONTINUES TO LIE WITH THIS EVENING ON THE
TIMING OF THE CONVECTION MOVING THROUGH THE NORTHWEST CORNER OF
THE STATE.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING THE POTENTIAL VORTICITY
ANOMALY CONTINUING TO PUSH TOWARDS UTAH AND SOUTHERN IDAHO. THIS
FEATURE IS PROGGED TO LIFT NORTHEAST INTO NORTHWEST WYOMING BY
THIS EVENING. BASED ON THE LATEST SATELLITE TRENDS IT APPEARS LIKE
THE LEADING EDGE OF THE POTENTIAL VORTICITY ANOMALY SHOULD REACH
THE IDAHO/WYOMING BORDER AROUND 01Z. THIS APPEARS TO BE VERY CLOSE
TO THE TIMING THAT THE 12Z NAM WAS PROJECTING. AS A RESULT...WE
COULD SEE SOME STRONG TO SEVERE STORMS ERUPT IN IDAHO DURING THE
NEXT COUPLE OF HOURS. CURRENT 0-6KM SHEAR PROFILES AT KSFX WERE
FAIRLY MARGINAL FOR SEVERE CONVECTION...BUT AS THE UPPER TROF
APPROACHES THE SURFACE FLOW MAY TRY TO BACK AROUND TO SOUTH-
SOUTHEAST WHICH IS CURRENTLY THE CASE IN NORTHERN UTAH. THIS WILL
CERTAINLY INCREASE THE POTENTIAL FOR HIGHER SHEAR VALUES AND THE
POTENTIAL FOR SUPERCELLS. IF SUPERCELLS DO GET GOING IN EASTERN
IDAHO THEN SOME OF THEM COULD CREEP INTO YELLOWSTONE AND THE
TETONS. AS THE EVENING WEARS ON...THESE STORMS COULD FORM INTO A
CLUSTER AND SHIFT NORTHEAST TOWARDS BEFORE WEAKENING OVER AREAS
EAST OF THOSE REGIONS. THE REST OF THE AREA MAY SEE SCATTERED
SHOWERS AND THUNDERSTORMS THIS EVENING IN RESPONSE TO THE JET
STREAK AND UPPER DIFFLUENCE. HOWEVER...THE BULK OF THE CONVECTION
SHOULD BEGIN TO WEAKEN AND DISSIPATE BY MIDNIGHT.

TUESDAY-TUESDAY NIGHT:
THE POTENTIAL VORTICITY ANOMALY/UPPER LEVEL WAVE IS PROGGED TO
LIFT NORTHEAST INTO MONTANA EARLY TUESDAY MORNING. HOWEVER...THERE
MAY BE SOME SCATTERED STRATIFORM SHOWERS/THUNDERSTORMS LURKING
BEHIND THE WAVE IN RESPONSE TO ISENTROPIC LIFT FROM RISING THETA
SURFACES. OTHERWISE...THE SOUTHERN HALF OF THE FORECAST AREA MAY
EXPERIENCE DRIER AND WARMER CONDITIONS DUE TO DOWNSLOPE FLOW ON
TUESDAY.

WEDNESDAY-WEDNESDAY NIGHT:
QUITE A BIT MORE UNCERTAINTY EXISTS IN THIS TIMEFRAME AS THE
UPPER LEVEL DIFFLUENCE CONTINUES TO PREVAIL. THIS WILL YIELD TO
MORE AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY OVER
THE HIGHER TERRAIN. THE GFS/ECMWF ARE SHOWING A FAIRLY STRONG
POTENTIAL VORTICITY ANOMALY MOVING THROUGH WESTERN WYOMING
WEDNESDAY EVENING WHICH MAY HELP ENHANCE CONVECTION DURING THE
LATE AFTERNOON AND EARLY EVENING. THE NAM IS NOT SHOWING MUCH
REFLECTION OF THIS WAVE...WHICH IS NOT YIELDING TO NEAR AS MUCH
PRECIPITATION CHANCES. FOR NOW...WE WILL NEED TO CONTINUE TO SEE
HOW MODELS EVOLVE WITH TIME.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 331 PM MDT MON JUN 1 2015

THE ACTIVE SPRING PATTERN WILL CONTINUE AS PERSISTENT SW FLOW
INTO THE INTERMOUNTAIN WEST DEVELOPS AHEAD OF A DEVELOPING LATE-
WEEK SW CONUS UPPER CUT-OFF. SHORTWAVES EMBEDDED WITHIN THIS FLOW
WILL BE THE CULPRIT FOR DAILY MAINLY AFTERNOON/EVENING CONVECTIVE
CHANCES. THE INITIAL NEGATIVELY TILTED SHORTWAVE WILL LIFT NE
REACHING UTAH BY LATE WEDNESDAY. MODELS PROG 500-1000 J/KG OF
SBCAPE ACROSS MUCH OF THE CWFA WITH THE HIGHEST VALUES FOUND OVR
JOHNSON/NATRONA COUNTIES. MEDIUM RANGE MODELS ARE CONSISTENT IN
LINGERING THIS CONVECTION WEDNESDAY NT AS THE SHORTWAVE TROUGH
AXIS LIFTS NORTHEAST THRU THE AREA. 0-6KM WIND SHEAR WILL BE
SUFFICIENT FOR STRONG TO LOCALLY SEVERE POTENTIAL ON WEDNESDAY IN
PLACES EAST OF THE DIVIDE. THURSDAYS CONVECTION AND ANY
THUNDERSTORM POTENTIAL WILL DEPEND ON THE TIMING OF THE INITIAL
SHORTWAVE. THE LATEST ECMWF SPEEDS THIS FTR UP...RACING IT ONTO
THE PLAINS THURSDAY. MEANWHILE...THE GFS IS SLOWER...LINGERING
INSTABILITY WEST ACROSS BYG-CPR EVEN INTO THURSDAY AFTERNOON.
TRANSITORY RIDGING WILL MOVE OVR THE CWFA THU NT/FRI MORNING AS
THE UPSTREAM PATTERN AMPLIFIES AHEAD OF SW CONUS CUT-OFF LOW.
ALTHOUGH EXPECT A GENERALLY MINIMA IN CONVECTIVE CHANCES DURING
THIS TIME...IT WILL BE SHORT-LIVED AS THE NEXT SHORTWAVE LIFTS NE
ACROSS THE CWFA FRIDAY AFTERNOON AND NIGHT. SBCAPE PROGS AGAIN
FLARE TO 800-1200 J/KG BYG-CPR FRIDAY AFTERNOON/EVENING. 0-6KM
SHEAR VALUES INCREASE TO AROUND 45 KTS FRIDAY EVENING WHICH
SUGGESTS AT LEAST THE POTENTIAL FOR A FEW STRONG STORMS IN PARTS
OF CENTRAL WYOMING. AS SPLIT FLOW STRENGTHENS THIS WEEKEND...THE
AREA WILL BE CAUGHT BETWEEN THE NRN STREAM AND SW CONUS CUT-OFF
LOW. ALTHOUGH SOME AFTERNOON AND EARLY CONVECTIVE CHANCES WILL
CONTINUE SAT/SUN...EXPECT THE COVERAGE AND SEVERE THREAT. TEMPS
WILL BE WARM AS HIGHS REACH INTO THE UPPER 60S AND 70S ACROSS
LOWER ELEVATIONS THRU THE PERIOD.

AVIATION...06Z TAFS

ISOLATED SHOWERS AND STORMS EAST OF THE DIVIDE UNTIL 09Z.
ISOLATED SHOWERS WEST OF THE DIVIDE OVERNIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHWEST WY
AFTER 18Z AND CONTINUE THROUGH 03Z WED. MOST OF THE ACTIVITY WILL
BE ALONG AND NORTHWEST OF A LINE FROM AFTON TO BUFFALO. WIND GUSTS
TO 40 KNOTS WILL BE POSSIBLE NEAR STORMS. LOCAL MVFR CONDITIONS WILL
BE POSSIBLE WITH STORMS.

FIRE WEATHER... ISSUED AT 331 PM MDT MON JUN 1 2015

UNSETTLED CONDITIONS WILL PREVAIL DURING THE REMAINDER OF THE
WEEK. THIS WILL YIELD TO SCATTERED CHANCES OF AFTERNOON SHOWERS
AND THUNDERSTORMS ESPECIALLY IN THE HIGHER TERRAIN OF NORTHERN
WYOMING. THIS SHOULD KEEP THE BULK OF THE AREA IN GREEN-UP
CONDITIONS THROUGH THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COX
LONG TERM....HAHN
AVIATION...AR
FIRE WEATHER...COX
Hazardous weather outlook, Jun 1, 11:05 PM MDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1105 PM MDT MON JUN 1 2015

WYZ001>020-022>030-021200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
803 PM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL
WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH CENTRAL
WYOMING AND WEST CENTRAL WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS TO OCCUR IN THE NORTH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED THUNDERSTORMS MAINLY OVER THE NORTH AND
NORTHEAST. THUNDERSTORMS COULD BE STRONG ESPECIALLY OVER JOHNSON
COUNTY.

WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORMS...WITH THE
STRONGEST ACTIVITY EXPECTED ALONG AND EAST OF THE DIVIDE.

THURSDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS.

FRIDAY THROUGH SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

In the hours before

Special weather statement, Jun 1, 10:18 PM MDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1018 PM MDT MON JUN 1 2015

WYZ017-019-020500-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN-
1018 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
1100 PM MDT...

AT 1015 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SAND DRAW...WHICH IS 15 MILES SOUTHEAST OF RIVERTON...MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
FREMONT COUNTY...INCLUDING THE FOLLOWING LOCATIONS...RIVERTON
LANDFILL.

LAT...LON 4264 10826 4288 10845 4317 10795 4279 10756
TIME...MOT...LOC 0415Z 240DEG 49KT 4284 10824

MURRELL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:09 PM MDTSevere Thunderstorm WarningRIWPark, Teton51 min
Jun 1, 6:16 PM MDTSpecial Weather StatementRIW44 min
Jun 1, 7:01 PM MDTSpecial Weather StatementRIWPark44 min
Jun 1, 9:27 PM MDTSpecial Weather StatementRIWFremont48 min
Jun 1, 10:18 PM MDTSpecial Weather StatementRIWFremont42 min
Jun 1, 10:57 PM MDTAreal Flood WarningRIWBig Horn12 hr
Jun 2, 1:31 AM MDTRiver Flood WarningRIWFremont38 hr
Jun 2, 1:31 AM MDTRiver Flood WarningRIWFremont7 days
Jun 2, 12:23 PM MDTAreal Flood WarningRIWBig Horn45 hr
Jun 2, 2:44 PM MDTSpecial Weather StatementRIWHot Springs31 min
Jun 2, 3:01 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie59 min
Jun 2, 3:17 PM MDTSpecial Weather StatementRIWBig Horn43 min
Jun 2, 3:34 PM MDTAreal Flood AdvisoryRIWFremont6 hr
Jun 2, 4:13 PM MDTSpecial Weather StatementRIWWashakie47 min
Jun 2, 4:44 PM MDTSpecial Weather StatementRIW46 min
Jun 2, 5:08 PM MDTSpecial Weather StatementRIWJohnson37 min
Jun 2, 5:51 PM MDTSevere Thunderstorm WarningRIWJohnson39 min

Nearby

Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.